Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Prevalence and extent of distress of adverse effects of antipsychotics among callers to a United Kingdom National Mental Health Helpline

Fakhoury, W. K.H.a; Wright, D.b; Wallace, M.b

International Clinical Psychopharmacology: May 2001 - Volume 16 - Issue 3 - p 153-162
Research Papers
Buy

The aims of this cross-sectional survey were to assess psychotic sufferers' perception of the effectiveness of their medication, the distress caused by adverse effects and the impact these might have on overall patient satisfaction with treatment. Three hundred and forty-one people diagnosed with psychosis who called a national mental health helpline (SANELINE) in the UK, between July 1998 and February 1999, were asked to take part in the survey. They were given a choice of either a postal questionnaire or a telephone interview in which the same questionnaire was used. One hundred and nineteen were interviewed on the telephone and 83 (out of 222) returned completed questionnaires. In total, information was available from 202 callers. Almost one-half of the respondents were dissatisfied with their medication, and almost all of them reported experiencing at least one adverse effect. Depression (or low mood), sedation and difficulty thinking and concentrating were the most prevalent adverse effects. Weight gain was the most distressing, particularly to women. Those taking atypical antipsychotics were significantly more likely than those on typical antipsychotics to experience insomnia and dry mouth, but were less likely to perceive depression and difficulty thinking/concentrating as quite or extremely distressing. Low satisfaction, as opposed to high satisfaction, was significantly associated with reporting weight gain, difficulty thinking/concentrating, insomnia and sexual dysfunction. It was also significantly associated with reporting weight gain, difficulty thinking/concentrating, muscle/joint stiffness and depression as quite or extremely distressing. Attention should be given to the management of cognitive impairment and weight gain as adverse effects of antipsychotics. Doctors should be more open to discussing the risks and nature of adverse effects with patients who should also be encouraged to do so.

aUnit for Social and Community Psychiatry, St Bartholomew's and the Royal London School of Medicine, Queen Mary and Westfield College, London and bMental Health Charity SANE, London, UK

Correspondence to Dr Walid K.H. Fakhoury, Unit for Social and Community Psychiatry, St Bartholomew's and the Royal London School of Medicine, Academic Unit, East Ham Memorial Hospital, Shrewsbury Road, London E7 8QR, UK Tel: +44 20 8586 5275; fax: +44 20 8586 5273; e-mail: w.fakhoury@qmw.ac.uk

Received 22 June 2000; accepted 12 October 2000

© 2001 Lippincott Williams & Wilkins, Inc.